Please create an account
or Log in to subscribe


or


Subscribe to our RSS feeds Follow us on Twitter Follow us on Facebook Subscribe to our RSS feeds Watch us on Youtube View us on Instagram

5 surprising foods to avoid when on certain medication

5 surprising foods to avoid when on certain medication

5 surprising foods to avoid when on certain medication

Not only do the various medications we take interact with each other, they can also interact with the food and drink we consume. You may want to consider these foods to avoid when on certain medication.

Writing for the Conversation, Pharmacy Teaching Fellow and PhD student at Kingston University, Philip Crilly, says that the following are of the most noteworthy combinations to be wary of.

Certain heart and cholesterol medication and grapefruit

Many people are prescribed drugs from the statin family to prevent heart attacks and strokes. Statins are the mainstay of cholesterol management but are not free from drug and food interactions. One particularly important interaction to note is that of certain statins with grapefruit juice.

“People who have been told that they have high cholesterol often make lifestyle changes, which may involve increasing the amount of fruit and vegetables in their diet. Although this is encouraged, it’s important to be aware that grapefruit juice can slow down the breakdown of statins in the body, thereby increasing their presence in the blood, resulting in more side effects,” Crilly says.

Bananas and ACE hypertensive inhibitors

Don’t eat them if you take ACE inhibitors such as captopril, enalapril and fosinopril among others. ACE inhibitors lower blood pressure and treat heart failure by opening up blood vessels, so blood flows more efficiently.

Why not? Bananas (as well as oranges, leafy greens and certain salt substitutes) are high in potassium. Too much potassium can cause an irregular heartbeat and heart palpitations. Avoid eating large amounts of foods high in potassium if you’re on ACE inhibitors, and tell your doctor if you’re taking potassium supplements or diuretics.

Green Leafy Vegetables and blood-thinning drugs

Blood-thinning drugs such as Warfarin interfere with vitamin K-dependent clotting factors. Eating too much green leafy vegetables, which are high in vitamin K, can decrease the ability of blood-thinners to prevent clotting.

“Supplements and foods that contain vitamin K, such as green leafy vegetables and green tea, can reduce the effect of warfarin by speeding up its removal from the body, meaning that those taking it may suffer serious consequences, including an increased risk of strokes or deep vein thrombosis. You should let your prescriber know if you are making any changes to your diet so that your dose of warfarin can be adjusted accordingly,” explains Crilly.

Metronidazole and alcohol

Crilly says that Metronidazole is a commonly prescribed antibiotic, particularly for dental infections. “Although your pharmacist may often encourage you not to drink alcohol while taking prescribed medication, this advice is particularly important with metronidazole,” he says.

Drinking alcohol while on metronidazole can lead to severe nausea and vomiting. 

Milk and some antibiotics

Don’t drink it when you take some antibiotics including tetracycline, ciprofloxacin (quinolone antibiotics), and certain osteoporosis medication, such as alendronate (Fosamax).

Calcium can interfere with the effects of some antibiotics, so you shouldn’t take these at the same time as eating foods high in calcium, like milk, yoghurt or cheese. Supplements containing calcium should also be avoided for a few hours before and after taking these antibiotics. Crilly also cautions against taking Calcium supplements when on certain medications.

“As we get older, our bones become weaker, so many people are prescribed calcium and vitamin D supplements to strengthen their bones and prevent fractures. While these products benefit many, it is important to understand that they may affect how the body absorbs other drugs.”

When being prescribed medication, it is important that you consult a healthcare practitioner or speak to your prescriber about any side-effects or foods to be aware of when taking the medication.

Share on Facebook Pin on Pinterest Share by Email

Post a Comment

© MiNDFOOD 2019. All Rights Reserved

Web Design Sydney

Do NOT follow this link or you will be banned from the site!